Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Greenville-Spartanburg, SC

May 1, 1997Iredell County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 1, 1997, 4:02 PM EDT for Iredell County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 4:02 PM EDT (20:02 UTC)
Expired
May 1, 1997, 4:30 PM EDT
In force
28 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Iredell County, NC

The radar

The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:08 PM EDTHail 1Statesville, NC
May 1, 4:14 PM EDTHail 1Troutman, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 012002 RRA
SVRGSP
NCC097-012030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT THU MAY 1 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...CENTRAL IREDELL COUNTY
 
A SEVERE THUNDERSTORM WAS SHOWN BY RADAR DEVELOPING JUST SOUTH OF
STATESVILLE WEST OF I-77 CROSSING US 21. THE STORM WAS MOVING EAST ABOUT
30 MPH AND WILL REACH THE ROWAN COUNTY BORDER BEFORE 430 PM. THE STORM
WILL LIKELY CAUSE LARGE HAIL...WIND GUSTS TO ABOUT 60 MPH...AND THEN
WILL LIKELY WEAKEN QUICKLY.
 0
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:12 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 1, 2:12 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
212 PM EDT THU MAY 1 1997

CAE/FFC: NO RECOMMENDATIONS.
RAH: RAISE BY A CATEGORY THE NORTHERN MTN MINS FOR TONIGHT.

CLOUDINESS AT A MINIMUM TONIGHT AS SFC RIDGE MOVES ACROSS THE FA.
DEVELOPING SOUTHEAST THEN SSW FLOW DURING FRIDAY WILL CAUSE AN
INCREASE IN MID/HI LVL RH AHEAD OF THE NEXT SYSTEM DURING FRIDAY.
MOIST ISENTROPIC UPGLIDE DEVELOPING LATE FRI...LIKELY TO CAUSE
STRATCU CIGS TO DEVELOP FRI NITE ALONG WITH INCREASING PCPN
CHANCES OVERNIGHT.  BEST INSTABILITY AND DEEPEST MOISTURE WILL
LIKELY HOLD OFF UNTIL SATURDAY MORNING FOR OUR SVR CHCS.  ETA
A LITTLE FASTER THAN NGM IN BRINGING THE FRONT THROUGH TENNESSEE
AND INTO WRN CAROLINAS AND NE GA.

AVL  42/70/52/66 0088
GSP  48/72/56/69 0077
CLT  50/74/57/72 0057

DEO/CSH

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.